Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 15, 2012, 4:58 PM EDT for Aroostook County, Maine. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2012, 4:58 PM EDT (20:58 UTC)
- Expired
- Jul 15, 2012, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 148 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:22 PM EDT | TSTM WND DMG | 4 Sw Fort Kent, ME | TREES DOWN ON FORT KENT GOLF COURSE. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805
WUUS51 KCAR 152058
SVRCAR
MEC003-152200-
/O.NEW.KCAR.SV.W.0027.120715T2058Z-120715T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
458 PM EDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...MADAWASKA...FORT KENT...
* UNTIL 600 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MADAWASKA
TO 6 MILES WEST OF FORT KENT TO 17 MILES WEST OF FORT KENT...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MADAWASKA TO 6
MILES WEST OF FORT KENT TO 8 MILES NORTHEAST OF ALLAGASH...AND
MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRENCHVILLE AND LILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4728 6808 4709 6843 4715 6919 4728 6905
4724 6902 4719 6889 4725 6873 4725 6862
4730 6858 4731 6847 4729 6845 4730 6840
4735 6839 4737 6836 4737 6823
TIME...MOT...LOC 2057Z 285DEG 16KT 4744 6842 4728 6868
4717 6890
$$
NORCROSS2 follow-up statements
160
WWUS51 KCAR 152133
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
533 PM EDT SUN JUL 15 2012
MEC003-152200-
/O.CON.KCAR.SV.W.0027.000000T0000Z-120715T2200Z/
AROOSTOOK ME-
533 PM EDT SUN JUL 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MADAWASKA TO DAIGLE TO WALLAGRASS...OR ALONG A LINE EXTENDING FROM 6
MILES NORTHEAST OF MADAWASKA TO NEAR FORT KENT TO 8 MILES NORTHWEST
OF EAGLE LAKE...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRENCHVILLE...SOLDIER POND...SAINT AGATHA...GRAND ISLE AND LILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4728 6808 4709 6843 4715 6919 4728 6905
4724 6902 4719 6889 4725 6873 4725 6862
4730 6858 4731 6847 4729 6845 4730 6840
4735 6839 4737 6836 4737 6823
TIME...MOT...LOC 2131Z 285DEG 16KT 4740 6820 4724 6846
4713 6869
$$
NORCROSS663
WWUS51 KCAR 152201
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
601 PM EDT SUN JUL 15 2012
MEC003-152208-
/O.EXP.KCAR.SV.W.0027.000000T0000Z-120715T2200Z/
AROOSTOOK ME-
601 PM EDT SUN JUL 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 600 PM EDT...
THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED.
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4728 6808 4709 6843 4715 6919 4728 6905
4724 6902 4719 6889 4725 6873 4725 6862
4730 6858 4731 6847 4729 6845 4730 6840
4735 6839 4737 6836 4737 6823
TIME...MOT...LOC 2158Z 285DEG 16KT 4737 6803 4721 6829
4710 6852
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:52 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 2:52 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 252 PM EDT SUN JUL 15 2012 .SYNOPSIS... THE RIDGE OF HIGH PRESSURE WILL MOVE EAST TONIGHT. A WEAK COLD FRONT WILL CROSS THE AREA MONDAY MORNING. A STRONGER COLD FRONT WILL APPROACH ON TUESDAY AND CROSS THE AREA TUESDAY NIGHT. && .NEAR TERM /THROUGH MONDAY/... CONVECTIVE AVAILABLE POTENTIAL ENERGY IS STRONG THIS EVENING BUT MECHANISMS FOR INITIATING CONVECTION ARE WEAK. SOME THUNDERSTORMS HAVE BEEN POPPING UP ACROSS THE AREA AND MAY CONTINUE TO AFFECT PARTS OF THE REGION MAINLY INLAND FROM THE COAST EARLY THIS EVENING. WINDS ALOFT ARE WEAK BUT WITH POTENTIALLY LOCALLY DEEP CONVECTION DUE TO THE STRONG CAPE THERE MAY BE SOME GUSTY WINDS IN ANY THUNDERSTORMS EARLY THIS EVENING SO MENTIONED CHANCE OF GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING. LATER TONIGHT INTO MONDAY MORNING A SURFACE TROUGH WILL MOVE ACROSS THE AREA. CONVERGENCE ALONG THIS TROUGH SHOULD BRING SHOWERS AND POSSIBLY SOME THUNDERSTORMS TO THE REGION ON MONDAY. THE SURFACE TROUGH IS STRONGEST ACROSS THE NORTH SO WILL MENTION LIKELY SHOWERS WITH CHANCES FOR SHOWERS ELSEWHERE. CLOUDINESS MONDAY WILL LIMIT SOLAR HEATING SO WILL ONLY MENTION CHANCES FOR THUNDERSTORMS. HUMID AIR WILL LIKELY RESULT IN SOME PATCHY FOG TONIGHT WITH AREAS OF FOG EXPECTED ALONG THE COAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... A COLD FRONT WILL PUSH THROUGH NORTHERN AND DOWNEAST MAINE MONDAY NIGHT AND THEN EXIT TUESDAY MORNING. A POTENT H5 SHORT WAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO NORTHERN MAINE TUESDAY AFTERNOON AND NIGHT. THERE WILL BE PLENTY OF DYNAMICS WITH THIS SYSTEM...THE QUESTION IS WHETHER THERE WILL BE SUFFICIENT BREAKS IN THE CLOUDS TO RAISE CAPE VALUES. SPC IS HIGHLIGHTING A POTENTIAL SLIGHT RISK OF SEVERE WEATHER IF THE FRONT ARRIVES IN THE AFTERNOON AND WITH ADEQUATE DAYTIME INSOLATION. ALSO EXPECT DECENT QPF OF .25 TO .50 INCH WITH THE FRONTAL PASSAGE. COOLER AND DRIER AIR MOVES INTO MAINE ON WEDNESDAY BEHIND THE FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... GFS/ECMWF BOTH SHOW THE UPPER LOW SHEARING INTO TWO DISTINCT WAVES. WITH THE FARTHER WEST ONE ROTING ACROSS THE REGION ON THURSDAY. AIRMASS SHOULD BE MUCH DRIER BUT STILL THINK SCATTERED SHOWERS WILL BE POSSIBLE. THINK MUCH OF THE ACTIVITY WILL DISSIPATE AT SUNSET. MAY STILL HAVE ENERGY ROTATING THROUGH THE SYSTEM ON FRIDAY. WILL HAVE A SLIGHT CHANCE OF SHOWERS ON FRIDAY WITH THE COMBINATION OF HEATING AND RESIDUAL ENERGY SLIDING ACROSS. A LOT OF UNCERTAINTY BETWEEN MODELS WITH THE HANDLING OF THE NEXT SHORTWAVE POSSIBLY MOVING ACROSS THE REGION AT THE END OF THE FORECAST PERIOD SO WILL LEAVE FORECAST DRY FOR NOW. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR CONDITIONS ARE EXPECTED THIS EVENING WITH THE EXCEPTION OF ANY THUNDERSTORMS. FOG AND MIST MAY LOWER CONDITIONS TO MVFR OR IFR FOR A WHILE LATE TONIGHT ACROSS THE AREA. CONDITIONS SHOULD RETURN TO MVFR TO VFR ON MONDAY. SHORT TERM: IFR/MVFR CIGS AND VSBYS ARE POSSIBLE TUESDAY AFTERNOON AND NIGHT IN SHOWERS AND THUNDERSTORMS AS A STRONG COLD FRONT MOVES THROUGH THE TAF SITES. && .MARINE... NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT AND MONDAY. HUMID AIR OVER THE WATERS WILL LIKELY RESULT IN FOG TONIGHT AND MONDAY WITH THE DENSEST FOG OVER THE COOLEST WATERS WHICH ARE ALONG THE WASHINGTON COUNTY COAST. SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...BLOOMER SHORT TERM...OKULSKI LONG TERM...RUNYAN AVIATION...BLOOMER MARINE...BLOOMER/OKULSKI
Hazardous weather outlook, Jul 15, 4:11 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 411 AM EDT SUN JUL 15 2012 MEZ001>006-010-011-015>017-029>032-161100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 411 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REFORM BEGINNING OVER WESTERN PORTIONS OF THE REGION THIS AFTERNOON. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND HEAVY DOWNPOURS LATER THIS AFTERNOON INTO THIS EVENING...ESPECIALLY WESTERN PORTIONS OF THE REGION WHERE THE GREATEST HEATING AND INSTABILITY IS EXPECTED. A FEW OF THE STRONGEST STORMS MAY CONTAIN HAIL. OVERALL...THE POTENTIAL FOR AT LEAST ONE TO A FEW WARNINGS TO BE ISSUED DURING THIS TIME FRAME CAN BE CONSIDERED LOW TO MODERATE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONG COLD FRONT WILL MOVE INTO NORTHERN MAINE LATER TUESDAY INTO TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BUT SEVERITY WILL DEPEND ON SEVERAL FACTORS TO INCLUDE THE TIMING OF THIS FRONT THROUGH THE FORECAST AREA AND THE TRACK OF A LOW PRESSURE SYSTEM MOVING NORTH OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-161100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 411 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. FOG IS EXPECTED TO CONTINUE TO LOWER VSBYS TO 1 NM OR LESS OVR OUR WATERS LATE TONIGHT WHEN IN COMBINATION WITH MORE WIDESPREAD SHOWERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. VJN
In the hours before
Local storm report, Jul 15, 3:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 2 S CARIBOU 46.83N 68.01W
07/15/2012 AROOSTOOK ME FIRE DEPT/RESCUE
TREES DOWN ON SOUTH MAIN ST
0335 PM TSTM WND DMG 4 SE CARIBOU 46.82N 67.95W
07/15/2012 AROOSTOOK ME FIRE DEPT/RESCUE
TREES DOWN ON FT FAIRFIELD RD/161
&&
NRRLocal storm report, Jul 15, 4:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
455 PM EDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SW CARIBOU 46.85N 68.03W
07/15/2012 E0.75 INCH AROOSTOOK ME NWS EMPLOYEE
0418 PM HAIL FORT FAIRFIELD 46.77N 67.83W
07/15/2012 M1.00 INCH AROOSTOOK ME UNKNOWN
&&
NRRThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:24 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 51 min |
| Jul 15, 4:10 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jul 15, 4:52 PM EDT | Flash Flood Warning | CAR | Aroostook | 113 min |
| Jul 15, 6:19 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 56 min |
| Jul 15, 7:59 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.